Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 121, NWS Sioux Falls, SD

August 29, 1997Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 29, 1997, 4:25 PM CDT for Gregory County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1997, 4:25 PM CDT (21:25 UTC)
Expired
Aug 29, 1997, 4:55 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Gregory County, SD

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS1 KFSD 292126 RRA
SVRFSD
SDC053-292155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT FRI AUG 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN GREGORY COUNTY IN SOUTHCENTRAL SOUTH DAKOTA

* UNTIL 455 PM CDT
 
* SOME AREAS AFFECTED
  BONESTEEL                AROUND 425 PM CDT
  FAIRFAX                  AROUND 430 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 23 MILES WEST OF LAKE ANDES  OR 6 MILES
  NORTHWEST OF BONESTEEL MOVING SOUTHEAST AT 30 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 10:13 AM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 29, 10:13 AM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 PM CDT THU AUG 28 1997

CURNT FCST LOOKS OK WITH A CPL STRIPS OF FOG NRN/WRN PART OF AREA BEING
BURND OFF AND SKIES BCMG MOSUNNY. NEW NGM SHOWS SOME UPR SUPPRT COMNG
ACRS TWRDS FSD THGIS AFTN WITH GOOD INSTBLY...SO DESPITE BEST WND FLDS
FAR TO THE N...TSTM DVLPMNT MEY YET BE A THRT FOR THIS AFTN. IN CONTRAST
THE DECNT ROUND EXPCTD LATR TNGT MAY BE N OF AREA. PATTRN TOO COMPLICTD
TO UPDATE FCST NOW BUT WILL WATCH FOR FRTHR HINTS OF AFTN DVLPMNT OVR
AREA. TEMPS AND WNDS LOOK GOOD FOR NOW.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Aug 29, 10:53 AM CDT, 5 hours 32 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI AUG 29 1997

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...LOW PRESSURE AND A WEAK COOL FRONT WILL MOVE SLOWLY EAST
ACROSS SOUTH DAKOTA AND NEBRASKA TODAY AND TONIGHT AND SHOULD BE OVER
EASTERN SOUTH DAKOTA AND EASTERN NEBRASKA AT MIDNIGHT.

SDZ038-050-052-053-057>059-063-064-300500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS EXPECTED EARLY TONIGHT COULD APPROACH THE AREA LATE
THIS AFTERNOON. THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD
PRODUCE DAMAGING WINDS OR HEAVY RAIN.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT.

SDZ039-040-054>056-060>062-065>071-MNZ071-097-098-IAZ001-012-020-031-
NEZ013-014-300500-
BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN-PIPESTONE-
ROCK-LYON-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE...
PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS EXPECTED LATE TONIGHT COULD APPROACH THE AREA EARLY
TONIGHT. THERE IS A SLIGHT RISK OF THUNDERSTORMS WITH DAMAGING WIND
OR HEAVY RAIN.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 800 PM CDT.

MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-300500-
COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY-
DICKINSON-IDA-O'BRIEN-OSCEOLA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER...
SPIRIT LAKE...STORM LAKE
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS POSSIBLE IN THE AREA LATE TONIGHT ARE NOT EXPECTED TO
ARRIVE UNTIL MIDNIGHT OR LATER.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

WILLIAMS
Special weather statement, Aug 29, 11:00 AM CDT, 5 hours 25 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI AUG 29 1997

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...LOW PRESSURE AND A WEAK COOL FRONT WILL MOVE SLOWLY EAST
ACROSS SOUTH DAKOTA AND NEBRASKA TODAY AND TONIGHT AND SHOULD BE OVER
EASTERN SOUTH DAKOTA AND EASTERN NEBRASKA AT MIDNIGHT.

SDZ038-050-052-053-057>059-063-064-300500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS EXPECTED EARLY TONIGHT COULD APPROACH THE AREA LATE
THIS AFTERNOON. THERE IS A SLIGHT RISK THAT THUNDERSTORMS COULD
PRODUCE DAMAGING WINDS OR HEAVY RAIN.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT.

SDZ039-040-054>056-060>062-065>071-MNZ071-097-098-IAZ001-012-020-031-
NEZ013-014-300500-
BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN-PIPESTONE-
ROCK-LYON-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE...
PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS EXPECTED LATE TONIGHT COULD APPROACH THE AREA EARLY
TONIGHT. THERE IS A SLIGHT RISK OF THUNDERSTORMS WITH DAMAGING WIND
OR HEAVY RAIN.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 800 PM CDT.

MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-300500-
COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY-
DICKINSON-IDA-OBRIEN-OSCEOLA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER...
SPIRIT LAKE...STORM LAKE
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS POSSIBLE IN THE AREA LATE TONIGHT ARE NOT EXPECTED TO
ARRIVE UNTIL MIDNIGHT OR LATER.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

WILLIAMS
Special weather statement, Aug 29, 1:45 PM CDT, 2 hours 40 minutes before
SIGNIFICANT WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 PM CDT FRI AUG 29 1997

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...LOW PRESSURE AND A WEAK COOL FRONT WILL MOVE SLOWLY EAST
ACROSS SOUTH DAKOTA AND NEBRASKA TODAY AND TONIGHT AND SHOULD BE OVER
EASTERN SOUTH DAKOTA AND EASTERN NEBRASKA AT MIDNIGHT.

SDZ038-050-052-053-057>059-063-064-300500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST LATE
THIS AFTERNOON OR THIS EVENING WITH A FEW SEVERE STORMS POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT.

SDZ039-040-054>056-060>062-065>071-MNZ071-097-098-IAZ001-012-020-031-
NEZ013-014-300500-
BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN-PIPESTONE-
ROCK-LYON-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE...
PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST DURING
THE EVENING WITH A FEW STORMS POSSIBLY BECOMING SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 800 PM CDT.

MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-300500-
COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY-
DICKINSON-IDA-OBRIEN-OSCEOLA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER...
SPIRIT LAKE...STORM LAKE
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE NOT EXPECTED IN THE AREA UNTIL AFTER
MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Aug 29, 1:46 PM CDT, 2 hours 39 minutes before
SIGNIFICANT WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 PM CDT FRI AUG 29 1997

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...LOW PRESSURE AND A WEAK COOL FRONT WILL MOVE SLOWLY EAST
ACROSS SOUTH DAKOTA AND NEBRASKA TODAY AND TONIGHT AND SHOULD BE OVER
EASTERN SOUTH DAKOTA AND EASTERN NEBRASKA AT MIDNIGHT.

SDZ038-050-052-053-057>059-063-064-300500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST LATE
THIS AFTERNOON OR THIS EVENING WITH A FEW SEVERE STORMS POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT.

SDZ039-040-054>056-060>062-065>071-MNZ071-097-098-IAZ001-012-020-031-
NEZ013-014-300500-
BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-LINCOLN-PIPESTONE-
ROCK-LYON-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE...
PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST DURING
THE EVENING WITH A FEW STORMS POSSIBLY BECOMING SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 800 PM CDT.

MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-300500-
COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY-
DICKINSON-IDA-O'BRIEN-OSCEOLA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER...
SPIRIT LAKE...STORM LAKE
1051 AM CDT FRI AUG 29 1997

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE NOT EXPECTED IN THE AREA UNTIL AFTER
MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:59 PM CDTSevere Thunderstorm WarningFSDGregory31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.